What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 5:34 PM CST, 26 minutes earlier. Its key messages:
- Scattered showers and isolated thunderstorms are possible this evening. Severe weather is not expected.
- Next chance for rain comes in late Saturday night into Sunday morning (50-80%), followed by strong west winds for the afternoon/evening with gusts of 40+ mph possible.
Area forecast discussion, Mar 21, 5:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
634 PM CDT Fri Mar 21 2025
.KEY MESSAGES...
- Scattered showers and isolated thunderstorms are possible
this evening. Severe weather is not expected.
- Next chance for rain comes in late Saturday night into Sunday
morning (50-80%), followed by strong west winds for the
afternoon/evening with gusts of 40+ mph possible.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 251 PM CDT Fri Mar 21 2025
Late this afternoon into this evening, a fast moving storm system
will move across eastern Iowa, northwest Illinois and far northeast
Missouri. This will bring a pair of cold fronts across the
area. Isolated showers and storms are possible as this system
moves across the area through 10 PM. Warm air and moisture
advection ahead of this storm system will allow CAPE up to 500
J/KG. Forecast soundings across the area show an inverted-v or
onion soundings meaning that gusty winds will be possible with
any of these storms with a few gusts up to 50 MPH possible
along with some small hail given the tall and narrow CAPE
profiles. Severe thunderstorms are not expected. Rainfall
amounts will be light with any one location receiving a tenth of
an inch or less.
Southwest winds ahead of the front this afternoon will gust up to 40
MPH. As the initial front moves through by 7 PM winds will be become
westerly area wide. The second front will move across the area
between 7 PM and 1 AM and switch the winds to the northwest. Gusts
up to 30 MPH are possible this evening. High pressure is forecast to
build into the area tonight with relaxing surface winds and
colder temperatures across the area. Low temperatures on
Saturday morning will be in the mid 20s north of Highway 30 to
the lower 20s in far northeast Missouri and west central
Illinois.
High is pressure is forecast to exit the area on Saturday with winds
turning to the south during the afternoon with speeds of 5 to
10 mph. Clouds will slowly increase later in the day as the next
storm system approaches the area. It will be slightly cooler on
Saturday with high temperatures ranging from the upper 40s
northwest of a Manchester to Princeton Illinois line to the
lower 60s in far southeast Missouri.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 251 PM CDT Fri Mar 21 2025
Saturday Night - Sunday: The pattern remains active with a shortwave
trough forecast to track from the Pacific Northwest to the Upper
Midwest, deepening as it approaches the western Great Lakes region.
The attendant surface low will track well to our north across
Minnesota to northern Wisconsin, keeping E Iowa/NW Illinois on the
warm side of this system. Therefore we can expect an all rain event
for late Saturday night through Sunday afternoon.
An increasing southerly LLJ will advect much higher moisture into
the region with PWATs reaching 0.70-0.90" ahead of a cold front that
will quickly move west to east through the area on Sunday. However,
it will be a fairly narrow plume of higher moisture that traverses
the area ahead of the front, which will limit total rainfall amounts
to around 0.10-0.30" for most locations. Instability will be limited
as well, with dewpoints only in the 40s and since the front will
pass through during the more stable morning to midday period. With
that said, a few isolated thunderstorms are possible, mainly over
the southwest counties. Behind the front, gusty west wind will
develop through the afternoon, and with deep boundary layer mixing,
could lead to 40+ mph wind gusts.
Monday On: Northwest flow aloft is forecast into next week, leading
to occasional chances for precipitation as embedded impulses or
clipper systems roll through the Midwest. Confidence on the track
and timing on these features is low at this lead time For
temperatures, the latest NBM has highs near to slightly above normal
through the middle of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 631 PM CDT Fri Mar 21 2025
A semi-broken line of SHRA/TSRA will move through eastern Iowa
and northern Illinois through 06z/22. Potential gusts of 40 kts
are possible up through 02z/22 at KMLI/KBRL. After 06z/22 winds
will gradually weaken through sunrise Saturday. After 12z/22
winds will slowly back to the southwest as high pressure moves
into the Great Lakes.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Cousins
LONG TERM...Cousins/Uttech
AVIATION...08
Hazardous weather outlook, Mar 21, 11:52 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1252 PM CDT Fri Mar 21 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1252 PM CDT Fri Mar 21 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Gusty southwest winds between 30 to 40 mph today will lead to an
elevated fire weather danger, especially south of Interstate 80.
Isolated thunderstorms are possible late this afternoon and into
this evening. Wind gusts up to 50 MPH are possible with the
strongest storms. Severe weather is not expected this afternoon
and tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong west winds are expected to develop on Sunday with gusts
over 40 mph possible.
.SPOTTER INFORMATION STATEMENT...
GENERAL STORM MOTION OF THE DAY: To the southeast
Spotter activation is not anticipated this afternoon and tonight.
Cousins/Uttech
In the hours before
Special weather statement, Mar 21, 3:18 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
418 PM CDT Fri Mar 21 2025
IAZ054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026-034-
035-MOZ010-212330-
Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Lee-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Clark-
Including the cities of Maquoketa, Clinton, Muscatine, Davenport,
Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka
418 PM CDT Fri Mar 21 2025
...Strong Winds Through 7 PM...
Isolated wind gusts up to 50 mph will be possible through 7 PM for
areas along and east of the Mississippi. With sunset the winds
will subside but still remain gusty up to 40 mph.
Special weather statement, Mar 21, 5:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
609 PM CDT Fri Mar 21 2025
IAZ040-051>053-063>065-067-076>078-087-088-098-099-MOZ009-010-220030-
Linn IA-Henry IA-Iowa IA-Benton IA-Washington IA-Lee IA-Louisa IA-
Johnson IA-Buchanan IA-Keokuk IA-Muscatine IA-Van Buren IA-Cedar IA-
Jefferson IA-Jones IA-Clark MO-Scotland MO-
609 PM CDT Fri Mar 21 2025
...Thunderstorms will impact portions of Linn, western Henry, Iowa,
Benton, Washington, northwestern Lee, northwestern Louisa, Johnson,
southern Buchanan, Keokuk, northwestern Muscatine, Van Buren, western
Cedar, Jefferson, Jones, western Clark and Scotland Counties through
730 PM CDT...
At 608 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Mount Auburn to near Unionville. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Middle Amana, Hiawatha, Coppock, Ainsworth, Pekin, Germanville, Lake
Macbride State Park, Swisher, Hills, High Amana, Minne Estema Park,
Abingdon, Stone City, Lacey Keosauqua State Park, Robins, Matsell
Bridge Natural Area, Lisbon, Bertram, Monticello, and Keswick.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 259.
Interstate 380 between mile markers 1 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9241 4151 9230 4207 9230 4230 9219
4228 9095 4027 9191 4030 9195 4033 9235
4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 2308Z 280DEG 35KT 4221 9214 4047 9294
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
08